Coping With Nausea and Vomiting During Chemotherapy

Drugs most likely to cause nausea and treatment options

woman next to bowl vomiting
Preventing and treating chemotherapy-induced nausea and vomiting. istockphoto.com

Nausea and vomiting are one of the most dreaded side effects of chemotherapy. Some chemotherapy drugs are more likely than others to cause this symptom, but options are available for even the most nausea-inducing drugs. Fortunately, options for both treating and preventing nausea have advanced so that many people now experience little or no nausea. Being your own advocate and knowing your options is a great step in making sure you are as comfortable as possible during and after your infusions.

Causes of Nausea and Vomiting During Chemotherapy

Chemotherapy can lead to nausea and vomiting in several ways.

The most common cause is activation of areas in the nervous system that control vomiting. This was initially challenging to treat as the drugs essentially told the brain it was nauseous.

Sometimes chemotherapy medications alone or in combination with other medications can irritate the stomach lining.

Anticipatory Nausea

Yet another mechanism behind nausea is recall. If you have had chemotherapy before, your brain may recall how you felt at that time, something called anticipatory nausea.

Some People are More Likely to Experience Nausea

The chances that you will experience nausea depend on several factors. Nausea is more common in younger patients, females, and those with a history of motion sickness. It also depends on the particular chemotherapy medications you are treated with (below).

Timing

Nausea may occur right away after starting chemotherapy (acute nausea) or begin more than 24 hours after your treatment (delayed nausea). Some treatments work better for controlling either acute or delayed nausea.

Chemotherapy Drugs Most Likely to Cause Nausea

The American Society of Clinical Oncology has developed a rating system that defines the likelihood of nausea and vomiting with several chemotherapy agents. They classify these as:

  • High risk (vomiting has been documented in 90 percent of patients)
  • Moderate risk (vomiting in 30 to 90 percent)
  • Low risk (vomiting in 10 to 30 percent)
  • Minimal risk (vomiting in less than 10 percent)

Common chemotherapy drugs and the associated risk of nausea and vomiting are:

  • High risk: Platinol (cisplatin)
  • Medium risk: Paraplatin (carboplatin), Adriamycin (doxorubicin), Ifex (ifosfamide), Camptosar (irinotecan)
  • Low risk: Taxotere (docetaxel), Vepesid (etoposide), Gemzar (gemcitabine), Taxol (paclitaxel), Alimta (pemetrexed)
  • Very low risk: Oncovin (vincristine), Navelbine (vinorelbine), Avastin (bevacizumab)

Treatment Options

There are several treatment options available for controlling or preventing nausea and vomiting associated with chemotherapy. It's important to note that while some "alternative" treatments such as ginger or cannabis may help with nausea, it's recommended that these be used in addition to pharmaceutical treatments when used.

Treatment Important

Treating nausea and vomiting is, of course, important to your psychological well-being during treatment. Nobody enjoys feeling nauseated. But it is important physically as well. Nausea and vomiting can lead to dehydration and lack of nutrition. Persistent wretching can result in tears in the esophagus. And for those who have had surgery, vomiting can be extra painful and could result in your incision pulling apart. Some people hesitate to take yet another prescription, but with nausea and vomiting, the way the drugs work make it hard to "catch up" once vomiting has occurred.

Medications


Several options are available for treating nausea from chemotherapy. Since medications are often most effective before nausea begins, many people are treated preventatively with antinausea (antiemetic) medications before they have any symptoms. Some drugs are given on a regular basis, and some on an as-needed basis. Medications may be given orally, intravenously, rectally, or sublingually (under your tongue). Many of the anti-nausea medications work by attacking different mechanisms, and thus using a combination of medications may be more effective than any single medication alone. Some of the more common medications used alone or in combination include:

  • Emend (aprepitant)
  • Decadron (dexamethasone)
  • Anzemet (dolasetron)
  • Kytril (granisetron)
  • Droperidol (haloperidol)
  • Ativan (lorazepam)
  • Reglan (metoclopramide)
  • Zofran (ondansetron)
  • Aloxi (palonosetron)
  • Compazine (prochlorperazine)
  • Phenergan (promethazine)

Alternative/Complementary Treatments

Some integrative therapies may also be helpful for controlling nausea during chemotherapy. The National Institute of Health has released a statement that acupuncture is effective for chemotherapy-induced nausea, and may lessen your need for medications. Acupressure wristbands may also be helpful.

Cannabinoids


Significant controversy surrounds the use of cannabinoids (marijuana) for nausea during chemotherapy, and its use varies widely throughout the world. The National Cancer Institute states than cannabinoids, where legal, may work to prevent vomiting caused by some types of chemotherapy. 

Coping

Medications can do a lot do ease nausea and vomiting that can occur during chemotherapy, but a few simple measures can help as well:

  • Eat small, frequent meals – Avoid eating too much, or going too long without eating
  • Avoid drinking fluids during meals
  • Remain upright after eating for half an hour
  • Avoid odors that make you feel nauseated
  • Avoid high fat and greasy foods before chemotherapy
  • Wear clothes that are loose around your abdomen
  • Save your favorite foods for when you are done with chemotherapy
  • Drink plenty of fluids
  • Avoid smoking
  • Avoid exercise right after eating
  • Make your environment and food as aesthetically pleasing as possible

When to Call Your Doctor

Let your oncologist know of any nausea or vomiting you experience at each visit. Between visits, make sure to call her if:

  • Your medications are not controlling your nausea
  • You have persistent vomiting
  • You develop abdominal pain
  • You experience any side effects that you think may be related to your anti-nausea medicines
  • If your nausea is interfering with your ability to eat or drink fluids

A Word From Verywell

Though nausea and vomiting are some of the most dreaded side effects, treatments have greatly reduced their impact. That said, some people still experience nausea, and it's important to work with your doctor to find a medication regimen that best controls this side effect for you.

Was this page helpful?
Article Sources